Nevada, 2009

Flash Flood and Hail in Nevada, May 31, 2009

May 31, 2009 · NWS REV · 2 events in 2 counties and zones

Thunderstorms brought small hail and locally heavy rainfall to western Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms brought small hail and locally heavy rainfall to western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 31, 6:13 AM PST, 5 hours 2 minutes earlier.

Area forecast discussion, May 31, 6:13 AM PST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
713 AM PDT SUN MAY 31 2009

.UPDATE...
OVER THE LAST TWO DAYS MOISTURE AND INSTABILITY HAS CONTINUED TO
BUILD DUE TO THE CONSISTENT AND UNUSUALLY LONG THUNDERSTORM PATTERN
AFFECTING THE AREA. RAINFALL REPORTS FROM SPOTTERS AND OBSERVATION
SITES HAVE SHOWN HIGH AMOUNTS IN SHORT DURATIONS YESTERDAY. THIS
IS PRIMARILY DUE TO SLOW STORM MOTIONS...GOOD INSTABILITY AND THE
RELATIVELY HIGH MOISTURE CONTENT.

LATEST 12Z RENO SOUNDING IS VERY IMPRESSIVE WITH HIGHER MOISTURE
AND INSTABILITY VALUES THAN 24 HOURS AGO. EVEN IF THE VALUES ARE
SLIGHTLY OVERESTIMATED...THE PARAMETERS ARE CONSISTENT WITH THOSE
THAT OCCUR DURING FLASH FLOOD EVENTS FOR WESTERN NEVADA. SURFACE
DEW POINTS IN THE LOW 50S WITH 40S IN THE SIERRA ARE ARE ALSO
VERY HIGH FOR THIS TIME OF YEAR.

THE PRECIPITABLE WATER VALUE OF 0.90 INCHES IS MORE THAN 2
STANDARD DEVIATIONS ABOVE NORMAL VALUES...MEANING THIS AMOUNT OF
OBSERVED MOISTURE IS A VERY RARE AND EVENT. WITH STRONG INSTABILITY
ALSO PRESENT...SHOWERS AND THUNDERSTORMS WILL HAVE LITTLE
DIFFICULTLY PRODUCING HEAVY RAIN TODAY ONCE CONVECTION BEGINS
LATER THIS AFTERNOON. WINDS ALOFT ARE ALSO LIGHT AGAIN
TODAY...WITH STORM MOTIONS AROUND 5 MPH.

ALL THIS POINTS TO A GOOD POTENTIAL FOR FLASH FLOODING TODAY.
THUS HAVE ISSUED A FLASH FLOOD WATCH FOR THIS AFTERNOON AND
EVENING. LATEST MODEL RUNS HAVE THE LOWEST STORM MOTIONS SOUTH OF
I-80 AND IN LOCATIONS WHERE MODERATE HEAVY RAIN OCCURRED
YESTERDAY. HOWEVER AREAS AS FAR NORTH AS PLUMAS...LASSEN...THE
SURPRISE VALLEY AND NORTHERN WASHOE ARE AT RISK...EVEN WITH STORM
MOTIONS OF 5-10 MPH. BRONG

&&

.PREVIOUS DISCUSSION... /ISSUED 240 AM PDT SUN MAY 31 2009/

SHORT TERM...
WEAK FLOW ALOFT...AND UBER ABUNDANT MOISTURE AND INSTABILITY WILL
MAKE FOR ANOTHER ACTIVE THUNDERSTORM DAY ACROSS THE REGION TODAY.
BLENDED TPW VALUES ARE ANYWHERE BETWEEN 21-23MM...OR 0.8-0.9 INCHES
PRECIPITABLE WATER. THIS IS EXCEPTIONALLY JUICY...MEANING THAT
THUNDERSTORMS WILL CONTINUE TO HAVE MODERATE TO HEAVY RAINFALL.
NOCTURNAL COMPLEX OF SHOWERS AND THUNDERSTORMS IS WINDING DOWN
..BUT STILL DROPPING RAINFALL ACROSS PORTIONS OF WESTERN PERSHING
AND CHURCHILL COUNTIES. AN UPPER LOW IS APPROACHING THE NORTHERN CA
COAST...WHICH WILL CHANGE UP THE THUNDERSTORM MODE A BIT AS WE GO
INTO THE WORK WEEK.

FOR TODAY...PULSE TYPE THUNDERSTORMS WILL INITIATE AGAIN ALONG THE
HIGHER ELEVATIONS OF THE SIERRA...CARSON RANGE AND PINE NUTS...WITH
OUTFLOW BOUNDARIES CREATING NEW STORMS OUT AWAY FROM THE MOUNTAINS
THROUGH THE AFTERNOON. THERE WILL BE SOME MORNING CLOUDINESS OVER
WESTERN NV FROM THE CONVECTIVE COMPLEX LAST NIGHT THAT MAY KEEP THE
WESTERN NV AREAS FROM HEATING UP QUICKLY THIS MORNING. BUT SINCE WE
ARE SO MOIST THIS WONT EVEN MAKE A DIFFERENCE. IN FACT...WE ARE SO
MOIST THAT OUTFLOW FROM NOCTURNAL CONVECTION IS TOUCHING OFF NEW
STORMS IN LASSEN COUNTY AS I WRITE THIS...AT 2AM IN THE MORNING.
THERE REMAINS A SLIGHT CHANCE FOR SOME OF TODAYS STORMS TO BECOME
SEVERE AND/OR CAUSE FLASH FLOODING...BUT MORE THAN LIKELY WE WILL
SEE SMALL PEA SIZED HAIL...GUSTY OUTFLOW WINDS OF UP TO 50 MPH ALONG
WITH HEAVY RAINFALL.

AFTERNOON WESTERLIES WILL KICK IN LATE IN THE AFTERNOON...PUSHING
CONVECTION INTO THE WESTERN NV VALLEYS FOR THE LATE AFTERNOON AND
EARLY EVENING AND CAPPING OFF CONVECTION IN THE TAHOE BASIN. LOCAL
RUN WRF 5KM MODEL IS AGAIN SHOWING NUMEROUS SHOWER AND THUNDERSTORM
COVERAGE...SO BUMPED UP POPS FOR TODAY. THERE ARE ALSO HINTS OF
CONTINUED CONVECTION AS WE GO INTO THE OVERNIGHT HOURS TONIGHT...SO
INCREASED POPS NORTH AND EAST OF RENO FOR TONIGHT. COULD SEE ANOTHER
COMPLEX GO WELL INTO THE NIGHT JUST LIKE WE SAW LAST NIGHT.

MONDAY...CONTINUED MOIST ATMOSPHERE WILL KEEP UP PRIMED FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. WIND SHEAR ALOFT
INCREASES WITH THE UPPER LOW MOVING CLOSER TO LAND. CONVECTION WILL
AGAIN INITIATE ALONG THE SIERRA CREST AND THEN PUSH WEST INTO THE
WESTERN NV VALLEYS IN THE LATE AFTERNOON...BUT SOME OF THESE STORMS
MAY BECOME ORGANIZED AND POSSIBLY SEVERE WITH THE INCREASED SHEAR
ALOFT. ALSO...COULD SEE SOME ENHANCEMENT FROM A SHORTWAVE SWINGING
AROUND THE UPPER LOW...BUT TIMING OF THIS SHORTWAVE HAS BEEN
CHANGING OVER THE LAST FEW MODEL RUNS.

TUESDAY...UPPER LOW CONTINUES IS MOVE INLAND...WITH CONVECTIVE MODE
BECOMING MORE SYNOPTICALLY SUPPORTED. WIND SHEAR LOOKS PRIME FOR
TUESDAY...WITH SOME STORMS GOING SEVERE. STORM MOTIONS WILL BE MUCH
FASTER THAT PREVIOUS DAYS AS WELL...WHICH MAY LIMIT COVERAGE.  HOON

LONG TERM...WEDNESDAY THROUGH SATURDAY...

NO CHANGE IN MODEL SOLUTIONS OVER SINCE YESTERDAY WITH REX BLOCK
ALONG THE WEST COAST.  UPPER LOW NEAR THE CALIFORNIA COAST WILL BE
THE MAIN INFLUENCE IN THE PATTERN THROUGH NEXT WEEKEND. 00Z RUNS ARE
A BIT SLOWER IN BRINGING THE LOW ONSHORE UNTIL SUNDAY...BUT HAVE
BEEN WAVERING ON THE TIMING THE LAST FEW DAYS. HOWEVER THIS HAS LOW
SIGNIFICANCE AS THE LOW AND ASSOCIATED JET REMAIN IN A FAVORABLE
LOCATION FOR SHOWERS AND THUNDERSTORMS IN A VERY MOIST ENVIRONMENT
FOR WESTERN NEVADA STANDARDS.

LOW OFF THE COAST AND JET PUSHING INTO THE AREA FROM THE
SOUTHWEST...WILL PLACE THE SIERRA AND WESTERN NEVADA UNDER AN AREA
OF FAVORABLE LARGE SCALE ASCENT.  EVEN IF THERE IS A LACK OF SURFACE
HEATING...LIFT FROM THE JET AND ANY IMPULSES EJECTING FROM THE LOW
IN A MOIST ENVIRONMENT WILL PRODUCE SHOWERS AND THUNDERSTORMS DAY OR
NIGHT.

WITH FAVORABLE INSTABILITY AND SHEAR PROFILES...THUNDERSTORMS SHOULD
BE ORGANIZED AND HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND SEVERE
WEATHER.  BRONG

AVIATION...

ALL TERMINALS SHOULD AT LEAST SEE VICINITY SHOWERS AND THUNDERSTORMS
BETWEEN 21Z-04Z.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE AREA EARLY
THIS MORNING IN THE MOIST AND UNSTABLE ENVIRONMENT.  ACTIVITY WILL
INCREASE THIS AFTERNOON WITH SURFACE HEATING...THEN CONTINUE THROUGH
THE EVENING WITH OUTFLOWS TOUCHING OFF NEW CELLS.  HEAVY RAIN WILL
OCCUR WITH THE STRONGER CELLS ALONG WITH POTENTIAL FOR HAIL AND
GUSTY OUTFLOW WINDS TO 50 MPH.

UPPER LOW NEARS THE COAST MONDAY AND FORECAST TO REMAIN STATIONARY
THROUGH THE WEEK.  THIS WILL MAINTAIN A FAVORABLE CONDITIONS FOR
SHOWERS AND THUNDERSTORMS.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 1 PM PDT THIS AFTERNOON THROUGH THIS
     EVENING FOR NVZ001>005.

CA...FLASH FLOOD WATCH FROM 1 PM PDT THIS AFTERNOON THROUGH THIS
     EVENING FOR CAZ070>073.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 31, 5:45 AM PST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PDT SUN MAY 31 2009

CAZ070>073-NVZ001>005-010145-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
645 AM PDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY FROM 1 PM THIS
AFTERNOON THROUGH THIS EVENING. FOR ADDITIONAL DETAILS SEE THE
FLASH FLOOD WATCH PRODUCT AVAILABLE ON OUR HOME PAGE
WEATHER.GOV/RENO.

WELL ABOVE NORMAL MOISTURE AND INSTABILITY REMAIN OVER THE AREA
TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE EARLY THIS
AFTERNOON AND PERSIST WELL INTO THE EVENING.  THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING FLASH FLOODING...HAIL...AND GUSTY OUTFLOW
WINDS OF 40 TO 50 MPH.

THE BIGGEST THREAT TODAY IS FLASH FLOODING. THE STRONGER STORMS
MAY PRODUCE RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR. HEAVY
RAIN MAY CAUSE RAPID RISES ON SMALL CREEKS...PONDING OF WATER ON
ROADS AND URBAN AREAS...ROCK SLIDES AND INCREASED RUNOFF NEAR
STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ABUNDANT MOISTURE AND A FAVORABLE PATTERN FOR THUNDERSTORMS WILL
TO CONTINUE NEXT WEEK. A STRONGER LOW PRESSURE SYSTEM NEARS THE
CALIFORNIA COAST MONDAY AND INCREASE THE POTENTIAL FOR ORGANIZED
THUNDERSTORMS. ORGANIZED THUNDERSTORMS CAN HAVE A LONGER LIFE
SPAN AND BRING THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE. SKYWARN SPOTTER ACTIVATION MAY BE
REQUIRED THIS AFTERNOON.

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, May 31, 5:17 AM PST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
617 AM PDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     HEAVY RAIN       2 SE SPANISH SPRINGS    39.65N 119.69W
05/31/2009  M0.83 INCH       WASHOE             NV   TRAINED SPOTTER

            SPOTTER REPORTED 0.83 INCHES OF RAINFALL BETWEEN 500 PM
            AND 830 PM YESTERDAY EVENING.

&&

KMOZLEY
Special weather statement, May 31, 10:18 AM PST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1118 AM PDT SUN MAY 31 2009

NVZ002-003-311915-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
1118 AM PDT SUN MAY 31 2009

...STRONG THUNDERSTORMS DEVELOPING OVER NORTHWEST RENO...

AT 1116 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR RENO...AND MOVING SOUTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...RENO...SPARKS...SUN VALLEY...VERDI...
  NWS RENO AND RENO-TAHOE INTERNATIONAL AIRPORT.

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING NEAR
THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOHMANN
Special weather statement, May 31, 10:48 AM PST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1148 AM PDT SUN MAY 31 2009

NVZ002>004-311945-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN
NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
1148 AM PDT SUN MAY 31 2009

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN WASHOE
COUNTY...

AT 1142 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS NEAR STEAD...OR 6 MILES NORTH OF RENO...AND
NEAR MT. ROSE...MOVING EAST AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...LOCKWOOD...MUSTANG...PATRICK...RENO...
  SPANISH SPRINGS...SUN VALLEY...STEAD AND SPARKS.

IF ON OR NEAR A LAKE...RIVER...SWIMMING POOL OR WATER PARK...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND
LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
Special weather statement, May 31, 10:50 AM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1150 AM PDT SUN MAY 31 2009

CAZ072-073-311945-
GREATER LAKE TAHOE AREA-MONO-
1150 AM PDT SUN MAY 31 2009

...STRONG THUNDERSTORMS NEAR HIGHWAY 395...

AT 1147 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR COLEVILLE AND TOPAZ LAKE...MOVING EAST AT
5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...COLEVILLE...WALKER AND JUNCTION US 395
  AND CA 89.

HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

HOHMANN

The radar

The Reno radar (KRGX), 34 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Washoe

When
May 31, 11:15 AM PST
Where
Washoe County, 0.6 mi N of Sparks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.559, -119.772

A trained weather spotter reported three-quarter-inch hail between Sun Valley and Sparks.

Flash Flood, Churchill

When
May 31, 5:30 PM PST to 7:00 PM PST
Where
Churchill County, 7.41 mi W of Eastgate to 0.6 mi WSW of Eastgate
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.309, -118.018

The Churchill County Sheriff's Office reported flash flooding near Middlegate Station. The flash flooding was affecting Nevada Highway 722 and U.S. Highway 50 between Eastgate and Middlegate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179912, 179913.